Idaho, 2012

Debris Flows and Flooding in Idaho, March 28 to 31, 2012

March 28 to 31, 2012 · NWS OTX · 17 events in 8 counties and zones

A stagnant longwave pattern featuring a broad trough off the Pacific Northwest Coast and upper-level ridge over the Central US resulted in a parade of moist storm systems tracking through the Inland Northwest from March 28th through the 31st. 75 inches of rainfall across most locations in the Idaho Panhandle with three day rainfall totals ranging from one to three inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A stagnant longwave pattern featuring a broad trough off the Pacific Northwest Coast and upper-level ridge over the Central US resulted in a parade of moist storm systems tracking through the Inland Northwest from March 28th through the 31st. Each storm system deposited 0.25 to 0.75 inches of rainfall across most locations in the Idaho Panhandle with three day rainfall totals ranging from one to three inches. This concluded record setting precipitation totals for the month of March. With soils already saturated from heavy rain just a few days earlier and above normal snowpack still in place in the mountains, portions of North Idaho experienced numerous floods, road washouts, and debris flows. The most significant damage occurred in Bonner County which involved a train track washout, train derailment, and washout of a hundred foot length of road near Cocolalla Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 27, 9:32 PM PST, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 27, 9:32 PM PST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1032 PM PDT Tue Mar 27 2012

.SYNOPSIS...
A maritime conga line of Pacific storms will splash through the
region with generally valley rain and mountain snow every 24
hours through the next week. Occasionally windy conditions will be
likely with some of these storm fronts.

&&

.DISCUSSION...
Update: forecast remains on track with waves of precipitation
coming across the Inland Northwest. One swath of rain is spreading
through the Highway 2 and Highway 95 corridors, while a second
swath is coming up through the Columbia Basin. Pops were increased
across parts of the southeast forecast area, from the upper
Columbia Basin through the Palouse through the night. I also
increased QPF amounts slightly across the north and eastern
forecast areas, by few hundredth or so. Overnight lows were
adjusted upward a few degrees as well, as the moist atmosphere and
cloud cover should hold things up.

The winter weather advisory for the Cascades above 4000 feet looks
on track, where temperatures are largely at freezing or below.
Blewett Pass has reported a rain/snow mix but I expect it should
turn to mainly snow as the night progresses and accumulation
should pick up. /J. Cote'

&&

.AVIATION...
06Z TAFS: A Pacific systems will continue to bring periods of rain
to the region tonight and early Wednesday, before becoming showery
in the afternoon. The deepest moisture and strongest forcing will
be along the Cascades tonight...and KEAT will likely experience
prolonged IFR ceilings until the trailing cold front passes
through around 10Z-12Z Wednesday. Elsewhere all TAF sites except
KLWS will generally experience MVFR ceilings in -RA...with low VFR
and occasional brief MVFR ceilings at KLWS.

After the cold front passage early Wednesday morning (around 10Z
at KEAT and 16Z at KGEG) steady rain will become scattered -SHRA
with a possibility of isolated TSRA during the afternoon mainly
north of Interstate 90. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        40  54  38  48  37  52 /  90  90  40 100  60  80
Coeur d'Alene  38  52  35  45  35  50 /  90  90  40 100  80  80
Pullman        39  49  35  45  36  51 /  80  90  30  90  70  80
Lewiston       44  55  38  51  39  58 /  60  70  30  70  60  80
Colville       38  55  35  49  37  53 / 100  90  50 100  70  80
Sandpoint      38  50  33  43  36  46 /  90 100  50 100  90 100
Kellogg        34  47  31  42  35  45 /  80 100  50 100  90 100
Moses Lake     42  62  40  58  39  57 /  80  30  40  80  20  70
Wenatchee      37  59  38  54  38  53 /  90  30  60  80  30  70
Omak           37  59  35  52  35  53 / 100  60  60 100  20  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory until 5 PM PDT Wednesday for East Slopes
     Northern Cascades.

&&
Hazardous weather outlook, Mar 27, 5:10 AM PST, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
610 AM PDT TUE MAR 27 2012

IDZ003-026-027-WAZ031>033-281315-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
610 AM PDT TUE MAR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

AREA STREAMS WILL CONTINUE TO RECEDE...WITH THE PALOUSE RIVER
BASIN BEING THE LAST TO FALL BELOW BANKFULL. A FLOOD WARNING
CONTINUES FOR THE PALOUSE RIVER AT POTLATCH THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF WET AND MILD STORM SYSTEMS WILL MOVE ACROSS THE AREA
THROUGH THE WEEK. THESE WILL CARRY THE POTENTIAL FOR ADDITIONAL
SIGNIFICANT RAINFALL AMOUNTS...INCLUDING IN AREAS WHICH HAVE
ALREADY SEEN SIGNIFICANT RAINS SUCH AS THE PALOUSE RIVER BASIN.
COMBINED WITH SNOW MELT THIS WILL CONTINUE TO SUPPORT ELEVATED WATER
LEVELS ON RIVERS...CREEKS AND STREAMS...WITH FLOODING POTENTIAL
HERE AND IN POOR DRAINAGE AREAS. THERE IS ALSO A POSSIBILITY OF
MUD SLIDES AND DEBRIS FLOWS ON STEEP AND SPARSELY VEGETATED
SLOPES.

IDZ001-002-004-WAZ034>038-041>044-281315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
610 AM PDT TUE MAR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF WET AND MILD STORM SYSTEMS WILL MOVE ACROSS THE AREA
THROUGH THE WEEK. THESE WILL CARRY THE POTENTIAL FOR ADDITIONAL
SIGNIFICANT RAINFALL AMOUNTS. COMBINED WITH SNOW MELT THIS WILL
SUPPORT RISING LEVELS ON RIVERS...CREEKS AND STREAMS...WITH
FLOODING POTENTIAL HERE AND IN POOR DRAINAGE AREAS. THERE IS ALSO
A POSSIBILITY OF MUD SLIDES AND DEBRIS FLOWS ON STEEP AND SPARSELY
VEGETATED SLOPES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood, 4 debris flow. Local standard time, as filed.

Flood, Shoshone

When
March 28, 12:00 AM PST to March 31, 11:59 AM PST
Where
Shoshone County, 29.09 mi NNW of Prichard to 9.7 mi N of Prichard
Cause
Heavy Rain / Snow Melt
Property damage
$340,000
Reported by
Emergency Manager
Coordinates
48.019, -116.271

Several days of moderate rain and excessive snow melt lead to numerous road washouts, plugged culverts, minor rock slides, flooded basements, and impassible roads from flooding across Shoshone County. These roads included: Bear Creek, Ross Ranch, Riverview, French Gulch, Old CDA River, Golf Course, Kelly Gulch, Wier Gulch, Trapper Creek, Upper Pine Creek Bridge, Lynch Gulch, Galena Gulch, Daly Gulch, Nine Mile, Placer Creek, Revenue, Gulch, Mullan, Bingville, Willow Acres, Sunny Slopes, Nuchols Gulch, Tank Creek, North Side, Markwell (between 6th and 7th), and numerous sections of the Saint Joe River Road (Forest Road 50). In addition, the flooding resulted in waste water overflow in the communities of Mullan, Osburn, and Smelterville with no known health risks at the time of the report.

Flood, Kootenai

When
March 29, 12:00 AM PST to March 31, 11:59 AM PST
Where
Kootenai County, 2.59 mi SSW of Coeur D Alene to 2.98 mi SSW of Coeur D Alene
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
47.644, -116.796

Excess runoff from heavy rain and snow melt resulted in sharp rises of Lake Coeur D Alene and minor flooding of its tributaries. Kid Island Bay Road which parallels the eastern shores of Kid Island Bay, a small outlet on the northwestern sections of Lake Coeur D Alene, had several inches of water over the roadway.

Debris Flow, Central Panhandle Mountains

When
March 30, 12:00 AM PST to 6:00 AM PST
Where
Central Panhandle Mountains forecast zone
Property damage
$768,000
Reported by
Emergency Manager
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A section of road and supporting earth along Dobson Pass Road broke loose and slid down the hillside rendering the road impassable. This compromised emergency access to the communities of Prichard and Murray.

Debris Flow, Central Panhandle Mountains

When
March 30, 12:00 AM PST to 4:00 AM PST
Where
Central Panhandle Mountains forecast zone
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A landslide occurred along Forest Road 50 (St Joe River Road) at mile post 34. The slide filled a ditch and blocked the eastbound lane.

Flood, Kootenai

When
March 30, 12:00 AM PST to March 31, 11:59 AM PST
Where
Kootenai County, 6.76 mi SE of Coeur D Alene to 0.36 mi SSE of Coeur D Alene
Cause
Heavy Rain / Snow Melt
Reported by
Broadcast Media
Coordinates
47.620, -116.665

Flooding was reported along several low spots along Highway 97 between Cataldo and Harrison. While the exact location was unknown, some residents were forced to sandbag to avoid flooded creeks from seeping into their homes.

Flood, Kootenai

When
March 30, 12:00 AM PST to March 31, 11:59 AM PST
Where
Kootenai County, 1.58 mi ESE of Coeur D Alene to 1.8 mi ESE of Coeur D Alene
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
47.670, -116.750

Two homes in Fernan Village were flooded by Fernan Lake. Three other homes along the shores of the lake had their seawalls heightened with sandbags to prevent the lake from entering their homes.

Flood, Kootenai

When
March 30, 12:00 AM PST to March 31, 6:00 PM PST
Where
Kootenai County, 5.98 mi ESE of Coeur D Alene to 6 mi ESE of Coeur D Alene
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
47.641, -116.665

Blue Creek Road washed out near Yellowstone Trail.

Flood, Benewah

When
March 30, 12:00 AM PST to March 31, 12:00 PM PST
Where
Benewah County, 0.44 mi SSE of St Maries to 0.5 mi SSE of St Maries
Cause
Heavy Rain / Snow Melt
Property damage
$23,000
Reported by
Broadcast Media
Coordinates
47.314, -116.577

The Ridgeview Apartments located in Saint Maries had to be evacuated when Mutch Creek flooded its banks and began to seep into the building.

Flood, Boundary

When
March 30, 12:00 AM PST to March 31, 11:59 AM PST
Where
Boundary County, 2.51 mi SSW of Crossport to 2.82 mi SSW of Crossport
Cause
Heavy Rain / Snow Melt
Reported by
Broadcast Media
Coordinates
48.646, -116.268

Kootenai Trail Road was inundated with water from Cow Creek.

Flood, Boundary

When
March 30, 12:00 AM PST to March 31, 11:59 AM PST
Where
Boundary County, 2.03 mi NNW of Naples to 0.79 mi NNW of Naples
Cause
Heavy Rain / Snow Melt
Reported by
Broadcast Media
Coordinates
48.596, -116.402

Portions of Old Highway 95, north of Naples, were flooded when heavy spring runoff flooded caused Deep Creek to flow out of its banks.

Flood, Bonner

When
March 30, 5:00 AM PST to March 31, 11:59 AM PST
Where
Bonner County, 2.12 mi S of Priest River to 1.09 mi S of Elmira
Cause
Heavy Rain / Snow Melt
Property damage
$72,000
Reported by
Emergency Manager
Coordinates
48.150, -116.892

Several roads were washed out, flooded, or experienced some damage across Bonner County due to high spring runoff caused by record March rainfall and excess snow melt. These roads including Gold Creek (8 NE Sandpoint), Talache, East Shores Drive (4 NE Coolin), Geenan, Schneiders, Rapid Lightning Creek, Bowen Arrow (4 NE Colburn), and Merril Martin. Six homes and some businesses were isolated due to road closures. Five homes and some businesses had limited one lane access.

Debris Flow, Lewis and Southern Nez Perce

When
March 30, 12:50 PM PST to 1:00 PM PST
Where
Lewis and Southern Nez Perce forecast zone
Reported by
Law Enforcement
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

A mudslide partially blocked Highway 12 between mile marker 49 and 50.

Flood, Kootenai

When
March 30, 4:00 PM PST to March 31, 11:59 AM PST
Where
Kootenai County, 0.62 mi NNE of Cataldo to 0.73 mi NW of Cataldo
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
47.558, -116.325

The Coeur D Alene River at Cataldo went above flood stage of 43 feet at 1800 PDT on March 31st, crested at 45 feet 1100 PDT, and receded below 43 feet around noon on April 1st. CCC Road at Cataldo flooded and was impassible. Latour Creek Road at Cataldo also flooded but was passable. Portions of Dudley Road, west of Latour Creek Road were underwater and impassible. Wolf Creek and Kahnderosa RV Campgrounds flooded. A few homes near the river experienced minor flooding of basements. Minor flooding was also observed in farmlands between Cataldo to Harrison.

Flood, Bonner

When
March 30, 4:00 PM PST to March 31, 11:59 AM PST
Where
Bonner County, 1.13 mi NW of Westmond to 1.33 mi N of Westmond
Cause
Heavy Rain / Snow Melt
Property damage
$550,000
Reported by
Emergency Manager
Coordinates
48.143, -116.615

High runoff and saturated grounds from a month of record rainfall combined with excessive snow melt resulted in a major road washout under a section of Cocolalla Loop Road. It was estimated that 25 feet of earth below the road, roughly 100 feet in length, was washed down the hillside as the underground culverts became overwhelmed or clogged. The road washed out on March 31st. Additional flooding was observed along the northeastern shores of Lake Cocolalla, specifically Melody Lane, where several secondary, recreational houses were inundated with water from the swollen lake. Minor damage was also observed at a small wooden bridge where Cocolalla Creek crosses under Cocolalla Creek.

Flood, Benewah

When
March 31, 3:00 AM PST to 11:59 AM PST
Where
Benewah County, 0.41 mi SW of Riverdale to 1.81 mi NE of St Maries Muni Arpt
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
47.315, -116.555

The Saint Joe River at Saint Maries rose above the flood stage of 32.5 feet at 0300 PDT on March 31st, crested at 33.9 feet at 0600 PDT on April 1st, and receded below flood stage 2100 PDT on April 3rd. Saint Joe City Road flooded. Minor flooding was observed throughout low lying areas of the Saint Joe Valley and of the Aqua Park in Saint Maries.

Flood, Bonner

When
March 31, 8:35 AM PST to 9:00 AM PST
Where
Bonner County, 1.7 mi ENE of Forest Siding to 1.52 mi ENE of Forest Siding
Cause
Heavy Rain / Snow Melt
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
48.409, -116.486

Fourteen cars of an Union Pacific Train derailed when 350 feet of track was washed out near the intersection of Colburn and Selkirk Roads. Six of the rail cars were carrying soybeans with the other eight cars empty.

Debris Flow, Northern Panhandle

When
March 31, 10:00 PM PST to 10:10 PM PST
Where
Northern Panhandle forecast zone
Reported by
Broadcast Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A landslide occurred 20 miles east of Bonners Ferry along a section of Burlington Northern Track which connects Troy, Montana to Bonners Ferry, Idaho. Large boulders slid onto the track causing twenty trains to be delayed but no damage. A report suggested that the boulders fell from a hillside 150 feet above.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368293, 368320, 368298, 368315, 368327, 368398, 368399, 368405, 368693, 368694, 368949, 369737, 368404, 368446, 368948, 368696, 368809.